Texas, 2020

Hail in Texas, April 9, 2020

April 9, 2020 · NWS SHV · 3 events in 1 county or zone

An upper level trough shifted east across the Four State Region during the afternoon and evening hours of April 9th, as it eventually became absorbed into northwest flow aloft as a longwave trough dug through the Plains and Mississippi Valley. This trough allowed for a cold front to slowly backdoor southwest into East Texas and North Louisiana, before becoming stationary over portions of Deep…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level trough shifted east across the Four State Region during the afternoon and evening hours of April 9th, as it eventually became absorbed into northwest flow aloft as a longwave trough dug through the Plains and Mississippi Valley. This trough allowed for a cold front to slowly backdoor southwest into East Texas and North Louisiana, before becoming stationary over portions of Deep East Texas across the Toledo Bend Reservoir into Central Louisiana. Strong afternoon heating and rich low level moisture south of the front provided for moderate instability during the mid and late afternoon hours, with large scale forcing ahead of the approaching trough resulting in scattered showers and thunderstorms increasing by late afternoon near and just south of the front. Some of the storms quickly became severe over portions of Deep East Texas, with multiple reports of large hail over Western and Central Sabine County. These storms tracked southeast into Northern Jasper and Newton Counties, and eventually into Northern Vernon Parishes, where they remained severe as they moved into Southwest Louisiana through the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 9, 3:02 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 9, 3:02 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
402 PM CDT Thu Apr 9 2020

.SHORT TERM.../Tonight through Tomorrow Night/

We're kicking this short-term period off with a severe
thunderstorm watch in effect for portions of deep E. Texas,
associated with a convective slight risk. There is plenty of
instability for these storms to work with in these areas, and
plenty of deep layer shear. As such, the primary threats will be
large hail and damaging winds. An isolated tornado can not be
ruled out, but wind profiles are not too terribly supportive of
this notion. The cold-front that has meandered along I-20 should
kick out of the area overnight, resulting in overnight lows in the
mid 50s in our southern zones, and mid 40s in our northern zones.

By tomorrow, strong cold air advection will result in much cooler
temperatures compared to what we've seen the last few days. The
same can be said for overnight low temperatures. Highs tomorrow
should reach into the low to mid 60s, with lows tomorrow night
hovering in the mid 40s. Due to this cold air advection, much
drier air will filter into the region over the course of this
short-term period. As such, precipitation chances for the
remaining short-term period will be low. However, look for active
weather to return in the long-term period, including increasing
chances for additional severe weather.

/44/

.LONG TERM.../Saturday through Thursday Night/

By 12z Sat...still watching a closed area of low pressure across the
Southwest Conus into the northern Baja region that will quickly open
up across the Four Corners Region of the Country by 00z Sun. Upper
flow will quickly go from zonal to southwesterly during this same
time frame but we will still be dealing with a post frontal, rather
neutral low level airmass across our region with the real juicy warm
and moist airmass remaining across SE TX/SW LA as returning 60+
degree dewpoints will likely not arrive until near or after 00z Sun.
Having said that, we should see overrunning showers with embedded
thunderstorms during the day Saturday as the returning 850mb front
should have returned across all but our far northeast zones by 00z
Sun.

By 12z Sun, the returning warm front should have mixed as far north
as our southwest third with increasing instability noted in high-res
models to go along with mid level lapse rates near 8 deg C/km
which will suggest an elevated hail threat initially during the
predawn hours Sunday Morning until near or just after sunrise.
Will likely see sfc cyclogenesis near our southwest zones or just
southwest of our region sometime late Saturday Night/early Sunday
that should move rapidly north and east, into Northwest Louisiana
by 15z and near NW MS by 18z Sun. It's during this time we should
see our best airmass recovery across Deep East Texas into Northern
Louisiana and South Central Arkansas for a short duration
damaging wind and/or tornado threat that should be moving east of
our region near or shortly after the Noon hour on Sunday. Upper
level dry wedge punches our western zones quickly on Sunday which
suggests the threat ending across our region as early as midday on
Sunday. Like I have said in the past, timing issues can play a
big role on just how much of our region sees severe weather not to
mention the duration of the event itself so we will continue to
monitor these variables with future progs. A slower trough
movement would allow for more time to get the warm front northward
which would obviously result in a greater portion of our region
under the gun for severe weather not to mention a longer window
duration.

The trough quickly bypasses our region Sun Evng with a strong cold
front poised to enter our region Sunday Night, quickly moving
through our region during that timeframe with strong cold air
advection noted behind this boundary. We could see predawn lows
Monday morning in the upper 30s across our northwest most zones
where 24 hours earlier, morning lows would be near 60 degrees. Add
the strong gradient wind field in the wake of the cold front Sunday
Night and temperatures will feel even colder.

13

&&

.PREV DISCUSSION... /issued 1235 PM CDT Thu Apr 9 2020/

AVIATION...

VFR conditions are expected for most of the Four-States region
over the next 24 hours. However, a slight risk for severe weather,
and an ejecting cold-front will allow for some VCSH at KTYR and
KGGG, and total category changes at KLFK. At KGGG and KTYR, look
for VCSH with VFR ceilings past 10/00z. As for KLFK, VCTS will be
likely past 10/00z due to a slight risk for severe weather. Later
this evening past 10/04, look for -RA, BR, and IFR ceilings as
most of the weather moves east. KLFK should rebound back into
MVFR/VFR by 10/10z, as the front pulls away from E. Texas.

/44/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  53  68  48  70 /  50   0   0  80
MLU  52  64  45  72 /  30   0   0  50
DEQ  47  65  44  64 /  10   0   0  70
TXK  50  62  45  65 /  10   0   0  80
ELD  49  63  44  70 /  10   0   0  70
TYR  53  68  50  67 /  50   0   0  90
GGG  53  68  48  68 /  60   0   0  90
LFK  57  70  51  72 /  80  10   0  80

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

13/44
Hazardous weather outlook, Apr 9, 12:31 PM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
131 PM CDT Thu Apr 9 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-019-021-OKZ077-
TXZ096-097-108>112-124>126-136>138-151-101200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Winn-Caldwell-McCurtain-
Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-
Gregg-Harrison-Panola-
131 PM CDT Thu Apr 9 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms will be possible near and to
the south of the Interstate 20 Corridor of Northeast Texas and
Northern Louisiana this evening into the overnight hours. The
threat for strong to severe thunderstorms should remain south of
the region through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Showers and thunderstorms will begin to overspread the region on
Saturday. As we go through the overnight hours late Saturday Night
towards the predawn hours Sunday Morning, some of these storms
could become strong to severe, especially across portions of
Northeast Texas. Damaging wind gusts, large hail and isolated
tornadoes will be the primary threats late Saturday Night across
mainly Northeast Texas. As we transition into Sunday, the severe
weather threat increases and advances eastward, encompassing Deep
East Texas, all of Northern Louisiana and much of Southwest
Arkansas. There could be a heightened wind and tornado threat
during the morning and early afternoon hours, especially across
portions of North Central and Northeast Louisiana on Sunday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed for tonight.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

LAZ017-018-020-022-TXZ149-150-152-153-165>167-101200-
Sabine-Natchitoches-Grant-La Salle-Cherokee-Rusk-Nacogdoches-
Shelby-Angelina-San Augustine-
131 PM CDT Thu Apr 9 2020

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Strong to severe thunderstorms with a large hail and damaging wind
gust threat will be possible mainly this evening across portions
of the region. This threat should diminish as we get passed the
midnight hour. Excessive heavy rainfall will also be possible
across the Lower Toledo Bend and Sam Rayburn Country of Deep East
Texas which could result in some localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Showers and thunderstorms will begin to overspread the region on
Saturday. As we go through the overnight hours late Saturday Night
towards the predawn hours Sunday Morning, some of these storms
could become strong to severe, especially across portions of
Northeast Texas. Damaging wind gusts, large hail and isolated
tornadoes will be the primary threats late Saturday Night across
mainly Northeast Texas. As we transition into Sunday, the severe
weather threat increases and advances eastward, encompassing Deep
East Texas, all of Northern Louisiana and much of Southwest
Arkansas. There could be a heightened wind and tornado threat
during the morning and early afternoon hours, especially across
portions of North Central and Northeast Louisiana on Sunday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed for tonight for the
threat of severe thunderstorms. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

13

In the hours before

Special weather statement, Apr 9, 3:42 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Shreveport LA
442 PM CDT Thu Apr 9 2020

TXZ152-092230-
Nacogdoches TX-
442 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NACOGDOCHES COUNTY UNTIL
530 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm over
Douglass, or 11 miles west of Nacogdoches, moving southeast at 10
mph. Another strong storm was located about 5 miles south of
Nacogdoches, and was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nacogdoches and Douglass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
eastern and northeastern Texas.

LAT...LON 3156 9489 3158 9489 3157 9491 3158 9492
      3159 9492 3172 9487 3169 9451 3143 9454
TIME...MOT...LOC 2141Z 292DEG 9KT 3164 9485

15
Special weather statement, Apr 9, 4:01 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
501 PM CDT Thu Apr 9 2020

TXZ152-166-092245-
Nacogdoches TX-San Augustine TX-
501 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NACOGDOCHES AND
NORTHWESTERN SAN AUGUSTINE COUNTIES UNTIL 545 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Macune, or near Chireno, moving east at 10 mph.
Another strong storm was located about 7 miles southeast of
Nacogdoches, and was drifting slowly east.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Augustine, Melrose, Macune, Chireno and Denning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
eastern Texas.

LAT...LON 3146 9453 3161 9452 3157 9408 3133 9411
TIME...MOT...LOC 2159Z 283DEG 9KT 3150 9431

15

The radar

The Ft Polk radar (KPOE), 101 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Sabine

When
April 9, 4:40 PM CST
Where
Sabine County, 0.72 mi WSW of Bronson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.345, -94.011

Quarter size hail fell in Bronson.

Hail, Sabine

When
April 9, 4:45 PM CST
Where
Sabine County, 3.06 mi WNW of East Mayfield
Measured
2 in hail
Reported by
Social Media
Coordinates
31.348, -93.917

A picture was posted to Facebook of hail slightly larger than golf balls that fell in the Pine Park community on FM 2024 near Highway 184 between Bronson and Hemphill.

Hail, Sabine

When
April 9, 4:50 PM CST
Where
Sabine County, 0.61 mi N of East Mayfield
Measured
1 in hail
Reported by
Social Media
Coordinates
31.339, -93.871

A video was posted to Facebook of quarter size hail that fell on the west side of Hemphill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875681, 875682, 875683.